From Hinsdale, Illinois, USA:
I am a 19 year old female, diagnosed with type 1 diabetes about five months ago, and I am experiencing the honeymoon period which my doctors say is good. However, I am extremely frustrated because now I am just down to one shot of Lantus (3 units), which I don't really need, but the doctors tell me I should keep at least a little.
I am trying to lose weight which I find it completely impossible! I try to run every day after dinner, but I must eat five carbs to keep me from getting a low blood sugar. Also, I am on a dance team, and I am constantly eating for practice. It is absolutely ridiculous, and my doctor doesn't understand! I have to eat when I'm not even hungry, and I'm sick of eating! I know to lose weight that I have to eat a healthy meal plan, but even my sister tells me that my healthy eating is so strict that its ridiculous.
I have lost hope! I'm scared of what I will have to do when I have to perform all day at football games. I know they will make exceptions for me, but it will be a huge hassle to keep running to the side to eat. I feel that I am at the point where I can't live without eating about every two and a half hours. I get depressed about this, and I feel hopeless. I know that to lose weight you need to take in less energy and burn more, but there is no way I can do this. It's like I'm running to burn off this banana.
I feel like people who don't know about my condition look at me funny because I don't stop eating. Plus, I would like to know of some meal replacement bars you suggest that are healthy and high in carbs for me (low in sugar and fat and calories) that I can use on a game day or a practice I have to get to quickly. Please help me -- I am very unhappy!
Your problems sound puzzling to me. It would be highly unusual to have low blood sugars on only 3 units/day of Lantus (insulin glargine) even if you didn't have diabetes.Were you overweight before you were diagnosed with diabetes? Did you lose weight right before you were diagnosed with diabetes? Have you ever had ketones? Are your doctors sure you have type 1 diabetes?
It is generally agreed that if someone is in the honeymoon phase of type 1 diabetes, they should continue with a small amount of insulin, even if they don't need it to keep their blood sugars normal. There is some evidence to suggest that this may prolong the honeymoon period and/or help your body produce a little bit of insulin in the future years (even if this is a tiny amount of insulin produced by your body, it helps make good control a little easier to obtain in the future when the honeymoon wears off).
I wonder it you are experiencing true low blood sugars, or just some of the symptoms of a falling blood sugar without truly going low (similar to reactive hypoglycemia seen in people who do not have diabetes). You can search our web site for many detailed discussions of reactive hypoglycemia in the past. I would suggest the following:
- Try to document if your blood sugar is truly low by having the blood drawn in a proper tube (grey top) and measured in a lab.
- When you are with someone else and have juice and a meter at hand in case you need some quick sugar, try to sit out the symptoms while testing every 5-10 minutes to see if they will go away without food. If your blood sugar starts to drop and you feel worse, drink the juice. Don't do this without someone else present to help you if necessary. You may even be able to arrange to do this in your doctor's office or waiting room and have your blood drawn in a grey top tube when you are having symptoms to document how low it goes.
- You can either try to eat low carb/high protein meals and snacks to avoid the symptoms, or alternatively have sips of sugar containing fluids frequently when you are active (Gatorade is good -- but don't drink a lot at once. It's better to have sips every 15 minutes). A pure carb drink will have fewer calories as it has no fat or protein, and if you have frequent sips, it may prevent your symptoms. If you drink the same amount of Gatorade or juice all at once, you are more apt to have the symptoms.
- There are a variety of combination carb/protein/fat bars available today. If you go to a pharmacy (or a few different pharmacies) you can compare the bars to see which ones give you the best combination to suit your needs.
- Discuss your frustration and symptoms with your own doctor. If you are getting depressed, you may benefit from some professional counselling while you are sorting out these issues.
[Editor's comment: You might also try meeting with your dietitian to establish a meal plan that will help you maintain control and lose the weight you want. SS]
Original posting 18 Aug 2002
Posted to Weight and Weight Loss
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.